This site is intended for Healthcare professionals only.

Opioid addicts turning to loperamide to get high


Opioid addicts turning to loperamide to get high

According to  reports Opioid addicts in US have turned to a dangerous and potentially deadly measure: taking loperamide, a common diarrhoea medicine to get high. The misuse of Loperamide, which is sold under the brand name Imodium, could lead to lethal results.

When addicts don’t get the prescriptions they use to be getting because of the crackdown on opioids, they resort to using loperamide. The addicts at times are also scared about the situation with heroin and fentanyl in the streets.

Too many Imodium caplets may produce a euphoric feeling but it disrupts  electrical pathways of heart and at  extremely high doses it  can cause QTc prolongation and other fatal arrhythmia.The cases of overdose  have been recently published in the Annals of Emergency Medicine involving use of loperamide by opioid addicts.

The US Food and Drug Administration (FDA) has been issuing a safety warning from time to time against  loperamide  available as a prescription or over-the-counter (OTC) medication.

Imodium is approved to control symptoms of diarrhoea, including travellers’ diarrhoea. In June 2016, the FDA issued a warning about the risk of serious heart problems with high doses of loperamide, including high doses from abuse and misuse. Now, the agency is working to change the medication’s packaging to encourage safe use.

Also Read: Importance of ORS in saving children From Diarrhea

According to FDA, it continues to receive reports of serious heart problems, including severe heart problems and deaths which is linked to higher-than-recommended doses of loperamide. These reports are primarily among those who have intentionally misused or abused loperamide.

The recommended maximum dose for adults is 8 milligrams per day for OTC use and 16 mg per day for prescription use. Loperamide is safe when taken as directed. Loperamide can be found OTC under the brand name Imodium A-D, as well as under other store brands and as a generic.

As a result of these continued reports, the FDA was working with manufacturers to implement blister packs or a type of single-dose packaging and reduce the number of doses in a package — all in the hope of encouraging safe use.

Also Read: Loperamide use :Safety announcement issued by USFDA

Patients and consumers should only take loperamide as directed by a health care professional or by the OTC drug label. Taking more than prescribed or more than the recommended dose can lead to severe heart problems or even death.

When taking OTC loperamide, if your diarrhoea lasts for more than two days, stop taking the medicine and contact your healthcare professional.

In light of such recent case reports and increased loperamide abuse, the FDA has issued a new safety warning for loperamide regarding its toxic effect on the heart.It has been recommended that Doctors must urge pharmacists and family members to be suspicious and ask questions of anyone buying large amounts of Imodium or similar products.

For further reference log on to :

Eggleston W, Clark KH, Marraffa JM. Loperamide abuse associated with cardiac dysrhythmia and death. Ann Emerg Med. 2016 Apr 26. pii: S0196-0644(16)30052-X. doi: 10.1016/j.annemergmed.2016.03.047.

FDA Drug Safety Communication: FDA warns about serious heart problems with high doses of the antidiarrheal medicine loperamide (Imodium), including from abuse and misuse [06-07-2016]. Available from: http://www.fda.gov/Drugs/DrugSafety/ucm504617.htm

The following two tabs change content below.
Medha Baranwal

Medha Baranwal

Medha Baranwal joined Medical Dialogues as a Desk Editor in 2018 for Speciality Medical Dialogues. She covers several medical specialties including Cardiac Sciences, Dentistry, Diabetes and Endo, Diagnostics, ENT, Gastroenterology, Neurosciences, and Radiology. She has completed her Bachelors in Biomedical Sciences from DU and then pursued Masters in Biotechnology from Amity University. She can be contacted at medha@medicaldialogues.in. Contact no. 011-43720751
Source: press release

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted